We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Are the Signs of an Allergic Reaction to Morphine?

By Christina Edwards
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Morphine is an opioid drug to which some people may have an allergic sensitivity. Some of the signs of an allergic reaction to morphine may include a skin rash and itching. Gastrointestinal problems, such as vomiting, may also occur. A severe allergic reaction will often cause swelling and breathing difficulties, and it could possibly be fatal.

Opioid drugs are derived from the opium poppy plant, and many are strong pain killers typically used to help manage severe pain. When a person's immune system reacts negatively to morphine, it will cause an allergic reaction. During this, the immune system will often release a substance known as histamine, which can cause a number of symptoms.

A rash is one of the most common signs of an allergic reaction to morphine. The rash may be confined to a small section of the body, but it could also spread to the rest of the body. Hives may also appear, and a person who is allergic to morphine may develop a sensitivity to sunlight.

Pruritus, or itching, is another possible sign of an allergic reaction. Although itching can be one of the possible side effects of morphine, severe itching can indicate an allergy. This typically occurs on and around the face, but the rest of the body may feel itchy as well.

Nausea is another common side effect of morphine, but severe gastrointestinal problems may be caused by an allergic reaction. An allergy may not only cause nausea, but it can also cause vomiting and diarrhea.

Swelling can also occur when a person with an allergy takes morphine. Typically, the face will swell, including the lips, tongue, and throat. If the throat swells, a person's airways may constrict, which will usually cause breathing difficulties. Some severe morphine allergies may even prove fatal if a person is unable to breathe.

Individuals with certain medical problems, including drug allergies, are often urged to wear a piece of medical alert jewelry, typically a necklace or a bracelet, that includes information about the person's allergies or other issues. In the event that the person is in an accident and unable to speak, this bracelet lets medical professionals know that he can't be given morphine.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon979777 — On Nov 29, 2014

Morphine sensitivity is more common than you think. I have it. You need to stress that you don't want it after surgery - ask for pethedine instead for pain control.

I told doctors about my sensitivity and all they did was give me anti emetics. Within 20 minutes of being back on the ward, I was throwing up all over the place and had to have injections in my backside to stop it. If they had done as I asked that could have been avoided, instead of giving you one drug and another to counteract it - and then another, etc.

By Lostnfound — On Aug 25, 2014

My dad was allergic to codeine, so I'm guessing he would have been allergic to morphine too, since they're both opium drugs. He had a bad cough and the doctor gave him codeine cough syrup for it. Made him sick as a dog. He was throwing up for a couple of hours -- until it all got out of his system, I guess.

Morphine makes me nauseated, but I don't know if that's just a side effect for me. They gave it to me after I had surgery and it made me sick. That was especially fun after throat surgery. Blechh.

By Grivusangel — On Aug 24, 2014

A friend's husband was being treated for pancreatitis and he was in severe pain. The doctor gave him morphine and he had a reaction. He had some swelling at the IV site, but then also had hives.

The doctor gave him Benadryl, I guess, or some kind of epinephrine, and the hives cleared up, but he was still hurting. I think they ended up giving him some kind of oxycontin or something along those lines. The doctor said he was obviously allergic to opium-based drugs. I know it makes it tough on doctors when patients are allergic to common drugs that could really help them.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.